Format

Send to

Choose Destination
J Antimicrob Chemother. 2007 Mar;59(3):342-6. Epub 2007 Jan 25.

Liver toxicity induced by non-nucleoside reverse transcriptase inhibitors.

Author information

1
Sección de Enfermedades Infecciosas, Hospital Universitario Reina Sofía, Cordoba, Spain. ariveror@saludalia.com

Abstract

Liver toxicity is one of the most relevant adverse effects of antiretroviral therapy. Within the non-nucleoside reverse transcriptase inhibitors (NNRTIs), efavirenz can be considered a safer drug for the liver than nevirapine. In fact, the frequency of severe increased liver enzymes in patients on efavirenz ranges from 1 to 8%, whereas in patients treated with nevirapine, it ranges from 4 to 18%. Likewise, nevirapine is more commonly associated than efavirenz with early acute hepatitis, which is produced by a hypersensitivity mechanism and has a defined risk profile that often makes it avoidable. Despite the fact that most cases of NNRTI-induced liver toxicity are asymptomatic, the rates of symptomatic events in patients treated with nevirapine are greater than in subjects on efavirenz. In any case, it is unusual for an NNRTI to be suspended due to liver toxicity.

PMID:
17255142
DOI:
10.1093/jac/dkl524
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center